- advertisement -

Does a steroid shot always shoot bg high?

Discussion in 'Parents of Children with Type 1' started by Liann, Apr 11, 2009.

  1. Liann

    Liann Approved members

    Joined:
    Mar 23, 2009
    Messages:
    47
    Just wondering if a steroid shot (prednisone in this case) always shoots bg really high or does it just depend on the individual? My ds got poison ivy severely and had an allergic reaction ot it. His whole face swelled in the night and he woke up with his eyes almost swelled shut. :eek: He could see out of about 1/4 of one eye and a 1/3 of the other. He looked awful! I took him in immediately to the dr. and they gave him a steroid shot, but they were concerned about it shooting his bg in the 300+ range. Thankfully that didn't happen. They didn't put him on oral prednisone or a medrol shot or oral medrol because of fear of his bg skyrocketing. Ds is not dx'd at this point and if it is D, we are catching it early. He sees the peds endo towards the end of May. We are just on hold for now and have been told to check his bg two to three times daily. It took my ds all week for the poison ivy to go away and the rash still isn't totally healed, but the swelling in his face is down now.
     
  2. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,652
    Steroids can raise BG, as can a number of other things, even in otherwise "healthy" people.

    That having been said, be glad that BG stayed normal! :cwds:
     
  3. linda

    linda Approved members

    Joined:
    Jul 18, 2007
    Messages:
    1,303
    Absolutly!! Is true will raise BG in non d'd!! Steroid treatment is what complicated Ems dxd...she sufered for an xtra day in ICU because the DOC assumed the high BG's were from her steroid treatment!! Em becomes pretty much insulin resistant on this treatment and we try to avoid unless absolutly necessary!! (luckily has been treatment free since dxd!!!!):confused:
     
  4. clb1968

    clb1968 Approved members

    Joined:
    Oct 7, 2007
    Messages:
    1,579
    I had two steriod injections in my back , because of a ruptured disc. My endo was worried about it causing me to have high blood sugars and needing alot more insulin to keep them down. I did not really have any issues at all. I ran lower than normal from it and had to reduce my basal for a couple of days after each one.

    I dont know what will happen the next time, but the first two were ok. Now if they had helped my back it would have been great.
     
  5. Twinklet

    Twinklet Approved members

    Joined:
    Jun 29, 2006
    Messages:
    2,123
    Some people need 400% more insulin with steroids!

    I had to take Prednisone for 2 weeks after an encounter with poison ivy. My non-D BG's were in the 225 range!
     
  6. TheFormerLantusFiend

    TheFormerLantusFiend Approved members

    Joined:
    Sep 10, 2006
    Messages:
    4,925
    Corticosteroids almost always raise insulin needs, anabolic steroids may or may not.

    The real exception to the rule is if the body isn't making enough of the steroid, in a real deficiency case, whether its a corticosteroid or not that will reduce the stress on the body and lower insulin needs.
     
  7. czardoust

    czardoust Approved members

    Joined:
    Oct 16, 2007
    Messages:
    2,178
    non-D can have BS spikes with prednisone (oral or shots). D's have it tough. The poison ivy alone can raise a BS because the body is under attack. I feel sorry for him (eyes swollen shut). I had poison ivy last summer and o.m.g..... and I just had it on my right wrist area.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice